Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 48, NWS Las Vegas, NV

October 4, 2015Inyo County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Oct 4, 2015, 4:52 PM PDT for Inyo County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2015, 4:52 PM PDT (23:52 UTC)
Expired
Oct 4, 2015, 5:19 PM PDT
In force
27 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Inyo County, CA

The radar

The Las Vegas radar (KESX), 125 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2542 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WUUS55 KVEF 042352
SVRVEF
CAC027-050030-
/O.NEW.KVEF.SV.W.0048.151004T2352Z-151005T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
452 PM PDT SUN OCT 4 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...

* UNTIL 530 PM PDT

* AT 451 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER SHOSHONE...AND MOVING NORTH
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHOSHONE...DEATH VALLEY JUNCTION AND TECOPA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DANGEROUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. 
REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3586 11614 3585 11634 3639 11644 3611 11605
TIME...MOT...LOC 2351Z 193DEG 26KT 3596 11623 

$$

BP
2 follow-up statements
979 
WWUS55 KVEF 050008
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
508 PM PDT SUN OCT 4 2015

CAC027-050030-
/O.CON.KVEF.SV.W.0048.000000T0000Z-151005T0030Z/
INYO CA-
508 PM PDT SUN OCT 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR SOUTHEASTERN INYO COUNTY...

AT 507 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SHOSHONE...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
SHOSHONE...DEATH VALLEY JUNCTION AND TECOPA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3586 11614 3585 11634 3639 11644 3611 11605
TIME...MOT...LOC 0007Z 186DEG 24KT 3605 11622 

$$

BP
133 
WWUS55 KVEF 050019
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
519 PM PDT SUN OCT 4 2015

CAC027-050028-
/O.CAN.KVEF.SV.W.0048.000000T0000Z-151005T0030Z/
INYO CA-
519 PM PDT SUN OCT 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN INYO COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3586 11614 3585 11634 3639 11644 3611 11605
TIME...MOT...LOC 0015Z 193DEG 26KT 3613 11620 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:35 PM PDT, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 4, 2:35 PM PDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
235 PM PDT SUN OCT 4 2015

.SYNOPSIS...A STRONG AND COOL EARLY SEASON STORM SYSTEM WILL BRING
WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH TUESDAY
AS WELL AS ACCUMULATING HIGH MOUNTAIN SNOWFALL. SOME OF THE STORMS
COULD PRODUCE SMALL HAIL AND HEAVY RAIN. AS THE STORM SYSTEM DEPARTS
TO THE EAST ON TUESDAY...LINGERING SHOWERS WILL SLOWLY DIMINISH WITH
DRY WEATHER RETURNING FOR THE SECOND HALF OF THE WEEK. COOL
TEMPERATURES EARLY IN THE WEEK WILL REBOUND TO NEAR NORMAL THURSDAY
ONWARD. &&

.SHORT TERM...THROUGH TUESDAY NIGHT.

SO FAR THE WEATHER HAS UNFOLDED MUCH AS ANTICIPATED WITH THE
GREATEST CONCENTRATION OF SHOWERS AND THUNDERSTORMS TODAY MAINLY
NORTH AND WEST OF INTERSTATE 15. MOST SIGNIFICANT RAINFALL TODAY HAS
BEEN CONCENTRATED ACROSS NYE AND EASTERN INYO COUNTY AS WELL AS
WESTERN CLARK COUNTY FROM THE SPRING MOUNTAINS WESTWARD.  RAINFALL
IN SOME POCKETS HAS BEEN IMPRESSIVE...WITH HARRIS SPRINGS NEAR MT.
CHARLESTON PICKING UP 1.18 INCHES...AND 0.51 INCHES IN DESERT ROCK.
SOME URBAN FLOODING HAS ALSO BEEN REPORTED IN PAHRUMP WITH HAIL UP
TO PENNY SIZED EARLIER TODAY. GREATEST CONCERNS NOW ARE CONCENTRATED
IN INYO COUNTY WHERE DEATH VALLEY HAS BEEN OBSERVING SOME FLOODING
FROM HEAVY THUNDERSTORM ACTIVITY WHICH CONTINUES AT THIS HOUR. ALL
IN ALL...A VERY ACTIVE AFTERNOON.

IN SHARP CONTRAST AREAS FURTHER EAST HAVE BEEN LARGELY DRY. THE LAS
VEGAS VALLEY HAS REMAINED DRY MOST OF THE DAY WITH THE EXCEPTION OF
A FEW STORMS IN THE FAR WESTERN SUBURBS. AS THE LOW MAKES ITS
APPROACH TONIGHT...ANTICIPATE ADDITIONAL BANDS OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND SPREAD EASTWARD. GREATEST CHANCES FOR
SHOWERS AND THUNDERSTORMS IN LAS VEGAS LOOK TO OCCUR BETWEEN
MIDNIGHT TONIGHT AND MIDDAY MONDAY. BE PREPARED FOR WET ROADWAYS IN
THE METRO AREA MONDAY MORNING.

THE OVERALL PHILOSOPHY OF THE FORECAST REMAINS UNCHANGED WITH MOST
AREAS NORTH OF INTERSTATE 40 LIKELY TO RECEIVE MEASURABLE RAINFALL
BY TOMORROW AFTERNOON. STRONG SHEAR IN PLACE ALONG WITH MODEST
INSTABILITY WILL CONTINUE TO FAVOR THE POSSIBILITY OF ISOLATED
STRONG THUNDERSTORMS WHICH MAY PRODUCE HAIL AND LOCALIZED FLASH
FLOODING.  IN THE HIGHER ELEVATIONS...SNOW HAS ALREADY BEGUN TO
ACCUMULATE ABOVE 8500 FEET IN THE SIERRA AND AS THE LOW MOVES CLOSER
TONIGHT...SNOW LEVELS WILL FALL IN THE SPRING MOUNTAINS WITH THE
HIGHER PEAKS OF MT CHARLESTON AREA AND THE SHEEP RANGE PICKING UP
SEVERAL INCHES OF SNOWFALL BY MONDAY AFTERNOON. IMPROVING CONDITIONS
ARE EXPECTED MONDAY NIGHT INTO TUESDAY BUT SOME LINGERING SHOWERS
WILL REMAIN AS THE LOW SLOWLY LIFTS EASTWARD INTO ARIZONA.

.LONG TERM...WEDNESDAY THROUGH SATURDAY (FROM PREVIOUS DISCUSSION).

THE UPPER LEVEL LOW THAT WILL KEEP THE SHORT TERM PERIOD ACTIVE WILL
BE PUSHING SOUTHEAST THROUGH AZ WEDNESDAY BEFORE STALLING OVER
NORTHERN MEXICO/WESTERN TX THURSDAY NIGHT. IN IT'S WAKE A STRONG
RIDGE OF HIGH PRESSURE IS FORECAST TO DEVELOP...BRINGING
DRIER...WARMER...AND CALMER CONDITIONS TO THE REGION. THIS RIDGE IS
EXPECTED TO DOMINATE WELL INTO THE WEEKEND WITH TEMPERATURES RISING
BACK ABOVE NORMAL. WE'LL BE KEEPING AN EYE ON THE UPPER LEVEL LOW AS
MODELS CONTINUE TO HINT THAT AT LEAST SOME OF THE ENERGY MAY
RETROGRADE BACK WEST TOWARDS THE REGION SATURDAY AND SUNDAY...AND
COULD IMPACT THE REGION (AGAIN) BY EARLY NEXT WEEK.
&&

AVIATION...FOR MCCARRAN...WINDS WILL REMAIN FROM THE SOUTHEAST TO
SOUTH BETWEEN 130 AND 180 DEGREES THROUGH THIS EVENING WITH GUSTS TO
25 KTS. THERE IS A SLIGHT POSSIBILITY OF A SHRA OR TSRA AT THE
TERMINAL BUT MOST ACTIVITY WILL REMAIN TO THE WEST EARLY AND IMPACT
THE BEATTY AND DAGGETT CORRIDORS. SHRA SHOULD TRANSITION TO A
STEADIER RAIN WITH POSSIBLE EMBEDDED TSRA BETWEEN 10Z AND 12Z MONDAY
AND LAST UNTIL BETWEEN 19Z AND 22Z MONDAY. DURING THIS PERIOD WILL
BE THE BEST OPPORTUNITY FOR CIGS TO DROP DOWN TO AT LEAST 5K FEET
AND LIKELY LOWER TO AROUND 3K FEET IN STEADIER OR HEAVIER PERIODS OF
RAIN OR ANY TSRA. VSBY WILL ALSO LOWER AT TIMES TO MVFR OR LOWER.
LOCAL MOUNTAIN OBSCURATIONS ARE LIKELY. WINDS WILL MAINLY BE 8 KTS
OR LESS AND TREND TOWARD TYPICAL DIURNAL DIRECTIONS. RAIN AND
ISOLATED TSRA ARE EXPECTED MONDAY IN ALL APPROACH CORRIDORS.
ACTIVITY WILL BECOME MORE SHOWERY IN NATURE BY LATER IN THE
AFTERNOON INTO MONDAY EVENING WITH SHRA REMAINING AROUND THROUGH
TUESDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY AND ERRATIC WINDS ARE POSSIBLE IN AND NEAR ANY
TSRA THROUGH MONDAY EVENING. OTHERWISE GUSTY SOUTHERLY WINDS THROUGH
THIS EVENING UP TO 30 KTS THEN WINDS WILL MAINLY TRANSITION TO
TYPICAL DIURNAL DIRECTIONS AT 12 KTS OR LESS. SHRA AND TSRA WILL BE
AROUND THROUGH MONDAY AFTERNOON THOUGH SOME AREAS WILL TRANSITION TO
A STEADIER PERIOD OF RAIN LATER TONIGHT INTO MONDAY MORNING. CIGS
MAY DROP AS LOW AS 3K-6K FEET AND VSBY MAY DROP TO MVFR OR LOWER IN
ANY STEADIER OR HEAVIER RAIN AND NEAR TSRA. MOUNTAIN OBSCURATIONS
ARE EXPECTED ALONG WITH MECHANICAL TURBULENCE ALOFT DUE TO
INCREASING WINDS WITH HEIGHT THIS EVENING. PRECIPITATION SHOULD
BECOME MORE SHOWERY IN NATURE BY MONDAY EVENING.

&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM...OUTLER
AVIATION...STACHELSKI
LONG TERM...WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Oct 4, 1:56 PM PDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
156 PM PDT SUN OCT 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLASH FLOOD      5 SW BEATTY             36.86N 116.84W
10/04/2015                   NYE                NV   LAW ENFORCEMENT

            NYE COUNTY SHERIFF'S OFFICE REPORTS FLOODING
            AND DEBRIS OVER THE ROAD ON SR 374 AT MILE
            MARKER 6.

&&

CMS
Local storm report, Oct 4, 2:00 PM PDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT SUN OCT 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     LIGHTNING        AMARGOSA VALLEY         36.64N 116.40W
10/04/2015                   NYE                NV   LAW ENFORCEMENT

            NYE COUNTY SHERIFF'S OFFICE REPORTS THREE
            POWER POLES STRUCK BY LIGHTNING. TIME AND
            LOCATION APPROXIMATED.

&&

CMS
Local storm report, Oct 4, 2:06 PM PDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
206 PM PDT SUN OCT 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      1 ESE FURNACE CREEK     36.45N 116.85W
10/04/2015                   INYO               CA   PUBLIC

            FLOOD WATERS ENTERED SEVERAL ROOMS AT THE
            FURNACE CREEK INN. SR 190 WAS CLOSED IN
            FRONT OF THE RESORT.

&&

CMS
Local storm report, Oct 4, 2:26 PM PDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
226 PM PDT SUN OCT 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FLASH FLOOD      FURNACE CREEK           36.46N 116.87W
10/04/2015                   INYO               CA   PUBLIC

            SEVERAL ROADS WERE CLOSED ON THE EAST AND
            SOUTH SIDE OF DEATH VALLEY NATIONAL PARK DUE
            TO FLOODING, INCLUDING DAYLIGHT PASS ROAD,
            BADWATER ROAD, AND SR 190 TO DEATH VALLEY
            JUNCTION.

&&

CMS
Local storm report, Oct 4, 3:00 PM PDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT SUN OCT 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      10 E PANAMINT SPRINGS   36.36N 117.29W
10/04/2015                   INYO               CA   DEPT OF HIGHWAYS

            CHP REPORTS BOULDERS NEEDED TO BE REMOVED ON
            SR 190 AT TOWNE PASS.

&&

CMS
Local storm report, Oct 4, 4:52 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
452 PM PDT SUN OCT 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     SNOW             2 SSW ASPENDELL         37.21N 118.61W
10/04/2015  M2.5 INCH        INYO               CA   PUBLIC

            TOTAL ACCUMULATION AS OF 4:45 PM PDT AT LAKE
            SABRINA. ALSO REPORTED AN RV SLID OFF THE
            ROAD NEAR THE BOAT RAMP.

&&

CMS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 11:51 AM PDTAreal Flood AdvisoryVEFInyo, San Bernardino3 hr
Oct 4, 12:20 PM PDTFlash Flood WarningVEFInyo3 hr
Oct 4, 1:19 PM PDTFlash Flood WarningVEFInyo5 hr
Oct 4, 2:09 PM PDTAreal Flood AdvisoryVEFInyo, San Bernardino3 hr
Oct 4, 3:02 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr
Oct 4, 3:24 PM PDTFlash Flood WarningVEFInyo3 hr

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.